A MAN was taken to Port Macquarie Base Hospital atthe weekend after a suspected drink spiking.
Port Macquarie paramedics received a call at about 2.30 am Sunday morning.
A NSW Ambulance spokesman said the 19-year-old reported that he had finished work late before heading out.
“He said he only had a couple of drinks, one of which was given to him by an unknown person,” an ambulance spokesman said.
“He was apparently on his way to one of the nightclubs when he felt funny and collapsed.”
The young man was taken to hospital for observation and tests.
The ambulance spokesman said it was hard to tell if a victim was suffering from the affects of what are known as date rape drugs as they often mimic the effects of too much alcohol.
“There are no obvious signs or symptoms to say for sure that they are under the influence of drugs.”
Mid North Coast Local Health District service manager of drug and alcohol David Rogers said there were many myths surrounding drink spiking.
“It is commonly thought drugs like rohipnol and benzodiazapines are used but that is false,” he said.
“The most commonly used substance is alcohol.”
He explained that alcohol such as vodka which is tasteless and odourless, can be used in an unsuspecting person’s drink.
“For example someone drinking a glass of champagne may not be able to notice if a shot of vodka has been put in their drink,” he said.
He said it was hard to distinguish between someone affected by the illicit drugs or someone affected by alcohol.
“It’s similar to drinking too much,” he said.
“The victim might feel dizzy, faint, nauseous and confused.”
Mr Rogers said it was important to call the ambulance and put the affected person in the recovery position on their side.